Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Plaquenil and Skin Pigmentation

10/21/2009

Question:

I am a 54 yr old female with psoriatic arthritis, hypertension and ehlers danlos syndrome (hypermobile type, although I have slight skin manifestations.) I have been diagnosed with PsA for about 20 years. I have been taking plaquenil, 200 mg, twice a day, for four months. Lately I have noticed gray/blue patchs on the backs of my hands and fronts of my ankles. My dermatologist says it looks like the hyperpigmentation that plaquenil can produce in 1-10 percent of people taking the drug. My rheumatologist, though, is uncertain. She says in the years she has prescribed plaquenil to hundreds and hundreds of patients, she has never seen this occur. I consulted them because I am worried that this pigmentation may progress to other areas in addition to where it is now. The rheumatologist sugggested I drop the plaquenil down to 200 mgs once a day and go see her again in 2 months. I don`t want to lose the incredible benefit I am getting from this drug. I would like to ask her if I can stay at the the 200 twice a day dosing and just monitor this for a while, since she isn`t sure this is what is happening. The plaquenil is the first drug that has ever really HELPED me. Can you comment? Thank you.

Answer:

There are case reports of this type of skin pigmentation with hydroxychloroquine (Plaquenil) treatment. The reports describe a gray patchy area consistent with what you have described in your question. The authors of the case reports speculate that there may not be a link between the dose and the degree of pigmentation, so decreasing the dose may or may not have a beneficial effect. One report described a reduction of the pigmentation during the winter months, and suggests the discoloration may be related to melanin.

Only one report I came across mentioned discontinuing therapy. In that report, two patients had some resolution to the pigmentation, but it did not state that it was completely reversed.

Another report recommended that patients experiencing the hyperpigmention have routine eye examinations. Medications similar to hydroxychloroquine have been known to cause retinopathy. While none of the authors of these case reports found any retinopathy associated with hydroxychloroquine, the possibility is still considered significant enough to warrant the eye exams. Thank you for visiting NetWellness.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University